Advertisement

Cardiovascular Toxicology

, Volume 17, Issue 2, pp 223–225 | Cite as

Survival After Cardiac Arrest: ECMO Rescue Therapy After Amlodipine and Metoprolol Overdose

  • Kevin F. Maskell
  • Nikki Miller Ferguson
  • Jesse Bain
  • Brandon K. Wills
Article

Abstract

Extracorporeal membrane oxygenation (ECMO) use in poisoned patients is increasing, but is rare post cardiac arrest. We report a case of ECMO use with complete recovery in a patient who arrested twice after a cardiotoxicant overdose. A 17-year-old male presented after an unknown overdose. He rapidly became hypotensive and bradycardic and received aggressive supportive care without improvement. He was transferred to our institution and suffered a cardiac arrest shortly after arrival. Six minutes of advanced cardiac life support resulted in return of spontaneous circulation. High-dose insulin, lipid emulsion, and ECMO were initiated. While awaiting ECMO deployment, he again became pulseless. Compressions resumed, and after 30 min, ROSC was achieved, and he was cannulated for veno-arterial ECMO. Within 48 h, he was decannulated, and then weaned off epinephrine 2 days later. Upon extubation, he was neurologically intact. Amlodipine and metoprolol were later confirmed in serum. Adolescent poisoned patients represent an ideal population for ECMO due to lack of comorbidities. As experience with ECMO in overdose increases, additional research is needed to determine appropriate indications and timing for its use. ECMO is an option for patients poisoned with a cardiotoxicant drug, even following witnessed cardiac arrest.

Keywords

Extracorporeal membrane oxygenation Pediatric overdose Beta-blocker poisoning Calcium channel blocker poisoning 

Notes

Acknowledgments

The authors would like to acknowledge Dr. Carl Wolf for completing the toxicology lab analysis and confirming the presence of amlodipine and metoprolol.

References

  1. 1.
    Mowry, J. B., Spyker, D. A., Cantilena, L. R, Jr, McMillan, N., & Ford, M. (2014). 2013 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 31st Annual Report. Clinical Toxicology (Philadelphia), 52(10), 1032–1283.CrossRefGoogle Scholar
  2. 2.
    Johnson, N. J., Gaieski, D. F., Allen, S. R., Perrone, J., & DeRoos, F. (2013). A review of emergency cardiopulmonary bypass for severe poisoning by cardiotoxic drugs. Journal of Medical Toxicology, 9(1), 54–60.CrossRefPubMedGoogle Scholar
  3. 3.
    Wang, G. S., Levitan, R., Wiegand, T. J., Lowry, J., Schult, R. F., & Yin, S. et al. (2015). Extracorporeal Membrane Oxygenation (ECMO) for severe toxicological exposures: Review of the toxicology investigators consortium (ToxIC). Journal of Medical Toxicology (Epub ahead of print)Google Scholar
  4. 4.
    de Lange, D. W., Sikma, M. A., & Meulenbelt, J. (2013). Extracorporeal membrane oxygenation in the treatment of poisoned patients. Clinical Toxicology (Philadelphia), 51(5), 385–393.CrossRefGoogle Scholar
  5. 5.
    St-Onge, M., Fan, E., Megarbane, B., Hancock-Howard, R., & Coyte, P. C. (2015). Venoarterial extracorporeal membrane oxygenation for patients in shock or cardiac arrest secondary to cardiotoxicant poisoning: A cost-effectiveness analysis. Journal of Critical Care, 30(2), 437.e7–437.e14.Google Scholar
  6. 6.
    Koschny, R., Lutz, M., Seckinger, J., Schwenger, V., Stremmel, W., & Eisenbach, C. (2014). Extracorporeal life support and plasmapheresis in a case of severe polyintoxication. Journal of Emergency Medicine, 47(5), 527–531.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media New York (outside the USA) 2016

Authors and Affiliations

  1. 1.Department of Emergency MedicineVirginia Commonwealth University Health SystemRichmondUSA
  2. 2.Department of PediatricsVirginia Commonwealth University Health SystemRichmondUSA

Personalised recommendations